Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 89, NWS Cheyenne, WY

June 16, 2019Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 16, 2019, 2:48 PM MDT for Laramie County, Platte County, Wyoming. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 2:48 PM MDT (20:48 UTC)
Expired
Jun 16, 2019, 3:30 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 55 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:21 PM MDTHAIL 12 Ese Chugwater, WYPHOTO RECEIVED VIA TWITTER OF 4-6 INCHES DEEP HAIL ACCUMULATION ON ROAD.
Jun 16, 3:21 PM MDTHAIL 1.51 Sw Chugwater, WY
Jun 16, 3:24 PM MDTHAIL 1.75S Chugwater, WYFIRE CHIEF CALLED IN TO DISPATCH. TIM ASH
Jun 16, 3:25 PM MDTHAIL 1.751 Ssw Chugwater, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS55 KCYS 162048
SVRCYS
WYC021-031-162130-
/O.NEW.KCYS.SV.W.0089.190616T2048Z-190616T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
248 PM MDT Sun Jun 16 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  North central Laramie County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 330 PM MDT.

* At 248 PM MDT, a severe thunderstorm was located 10 miles southwest
  of Chugwater, or 27 miles south of Wheatland, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chugwater.

This includes Interstate 25 in Wyoming between mile markers 39 and
58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 10484 4164 10511 4186 10492 4172 10466
TIME...MOT...LOC 2048Z 217DEG 18KT 4165 10497 

HAIL...1.25IN
WIND...60MPH
 
$$

Mokry
3 follow-up statements
362 
WWUS55 KCYS 162104
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
304 PM MDT Sun Jun 16 2019

WYC021-031-162130-
/O.CON.KCYS.SV.W.0089.000000T0000Z-190616T2130Z/
Laramie WY-Platte WY-
304 PM MDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...

At 304 PM MDT, a severe thunderstorm was located near Chugwater, or
23 miles south of Wheatland, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Chugwater.

This includes Interstate 25 in Wyoming between mile markers 42 and
58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 10481 4161 10494 4159 10501 4164 10511
      4186 10492 4172 10466
TIME...MOT...LOC 2104Z 217DEG 18KT 4171 10491 

HAIL...1.50IN
WIND...60MPH
 
$$

Mokry
294 
WWUS55 KCYS 162113
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
313 PM MDT Sun Jun 16 2019

WYC021-031-162130-
/O.CON.KCYS.SV.W.0089.000000T0000Z-190616T2130Z/
Laramie WY-Platte WY-
313 PM MDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...

At 312 PM MDT, a severe thunderstorm was located over Chugwater, or
21 miles south of Wheatland, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Chugwater.

This includes Interstate 25 in Wyoming between mile markers 46 and
58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4163 10481 4164 10488 4168 10496 4172 10499
      4185 10490 4174 10469
TIME...MOT...LOC 2112Z 217DEG 18KT 4175 10487 

HAIL...1.50IN
WIND...60MPH
 
$$

Mokry
544 
WWUS55 KCYS 162118
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
318 PM MDT Sun Jun 16 2019

WYC021-162128-
/O.CAN.KCYS.SV.W.0089.000000T0000Z-190616T2130Z/
Laramie WY-
318 PM MDT Sun Jun 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4166 10478 4166 10486 4170 10492 4175 10496
      4184 10488 4174 10469
TIME...MOT...LOC 2118Z 217DEG 15KT 4173 10485 

$$

WYC031-162130-
/O.CON.KCYS.SV.W.0089.000000T0000Z-190616T2130Z/
Platte WY-
318 PM MDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN PLATTE COUNTY...

At 318 PM MDT, a severe thunderstorm was located over Chugwater, or
22 miles south of Wheatland, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Chugwater.

This includes Interstate 25 in Wyoming between mile markers 48 and
58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4166 10478 4166 10486 4170 10492 4175 10496
      4184 10488 4174 10469
TIME...MOT...LOC 2118Z 217DEG 15KT 4173 10485 

HAIL...1.50IN
WIND...60MPH
 
$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:44 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 16, 1:44 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
144 PM MDT Sun Jun 16 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 139 PM MDT Sun Jun 16 2019

Tonight...With a moist atmosphere in the low and mid levels and a
decent theta-e ridge overhead, expect scattered to numerous showers
this evening along with some thunderstorms. With CAPE from 1500 to
2000 J/kg, and bulk shear near 35 knots, a few storms may become
strong to severe through the early evening hours. Some leftover
showers will continue over our eastern counties after midnight.

Monday...Will see another round of scattered to numerous showers,
and some thunderstorms in the afternoon and evening in the moist
atmosphere as a shortwave trough aloft passes nearby. Temperatures
continued somewhat cooler with cloud cover and precipitation
coverage.

Tuesday...Even more widespread coverage of afternoon and evening
showers and thunderstorms with an increase in moisture and a surface
trough to help focus the convective development.

.LONG TERM...(Wednesday through Sunday)
Issued at 139 PM MDT Sun Jun 16 2019

Wednesday...Considerably less coverage of showers and thunderstorms
as drier air is advected into our counties with west northwest flow
at low and mid levels. With less coverage of clouds and
precipitation, temperatures will be warmer.

Thursday...Relatively strong west flow aloft prevails, and with some
available low and mid level moisture, will see mainly isolated
showers and thunderstorms in the afternoon and evening, mainly east
of I-25.

Friday...As the southwest flow aloft strengthens, a cold front will
dip into our counties, helping to increase the coverage of showers
and thunderstorms along the frontal convergence zone.

Saturday...A passing shortwave trough aloft will help produce
scattered afternoon and evening showers and thunderstorms.

Sunday...Zonal flow aloft prevails and with adequate low and mid
level moisture, expect scattered late day showers and thunderstorms
again, with the cloud cover limiting heating and keeping
temperatures a bit below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 121 PM MDT Sun Jun 16 2019

Scattered to numerous showers and thunderstorms developing across
the area...with higher concentration of storms expected to be
between Cheyenne, Sidney, Alliance and Scottsbluff this afternoon.
Storms should start to diminish mid-evening with potential of IFR
ceilings Cheyenne, Sidney, Scottsbluff and Alliance areas late
tonight.

&&

.FIRE WEATHER...
Issued at 139 PM MDT Sun Jun 16 2019

Minimal concerns the next several days with a relatively moist
atmosphere, precipitation coverage and cool temperatures.

&&

.HYDROLOGY...
Issued at 139 PM MDT Sun Jun 16 2019

Hydrologic concerns will continue for the Upper North
Platte and Laramie Rivers and their tributaries due to a ripe high
elevation snow pack and increasing chances for rain on snow-melt
today through Tuesday. Latest RFC forecasts maintain minor flood
potential near Saratoga and along portions of the Laramie Watershed.
Current model QPF indicates the potential for significant
precipitation above 9000 feet in the form of rain with daytime
temperatures in the 50s to lower 60s and nighttime low temperatures
of 35 to 40 degrees. Runoff due to saturated soils will likely cause
streams and rivers to rise through Tuesday. A River Flood Warning
remains in effect for the Upper North Platte River near Saratoga.
Additional flood watches and warnings may be required with the
potential for heavier, slow moving convection.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...JG
FIRE WEATHER...RUBIN
HYDROLOGY...RUBIN
Hazardous weather outlook, Jun 16, 5:44 AM MDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
544 AM MDT Sun Jun 16 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
171145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
544 AM MDT Sun Jun 16 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms will move across the
area early this morning. Additional showers and thunderstorms will
develop this afternoon and early evening over southeast Wyoming
and western Nebraska. Isolated strong to marginally severe
thunderstorms with brief wind gusts to 60 mph and hail to the size
of quarters will be possible south of a line from Laramie to
Alliance. Locally heavy rainfall may result in minor flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and scattered afternoon and early evening thunderstorms
will develop Monday and Tuesday, with lesser activity mid to late
week. Isolated strong to marginally severe thunderstorms with
brief wind gusts to 60 mph and hail to the size of quarters will
be possible east of a Chadron to Cheyenne line Monday. Locally
heavy rainfall may result in minor flooding.

.Spotter information statement...

Spotters are encouraged to report hail and strong thunderstorm
winds to the National Weather Service.

WYZ104-105-109>115-171145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
544 AM MDT Sun Jun 16 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and scattered afternoon and early evening thunderstorms
will develop. Severe weather is not expected, however gusty winds
and locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and scattered afternoon and early evening thunderstorms
will develop Monday and Tuesday, with lesser activity mid to late
week. Severe weather is not expected, however gusty winds and
locally heavy rainfall are possible.

A ripe snow pack remains above 9000 feet over the mountains, and
rain on snow-melt could cause flooding concerns. Be alert for
rapid increases in flow through area rivers and streams. A River
Flood Warning continues for the Upper North Platte River at
Saratoga.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 16, 1:45 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
145 PM MDT Sun Jun 16 2019

WYZ116-117-162030-
South Laramie Range WY-South Laramie Range Foothills WY-
145 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WESTERN
LARAMIE COUNTIES UNTIL 230 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 18 miles northeast of Laramie, moving southeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horse Creek.

LAT...LON 4138 10536 4150 10526 4143 10511 4132 10521
TIME...MOT...LOC 1945Z 298DEG 7KT 4142 10526

Mokry
Special weather statement, Jun 16, 1:51 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
151 PM MDT Sun Jun 16 2019

WYZ114-115-162030-
Laramie Valley WY-Snowy Range WY-
151 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL
230 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Hattie Reservoir, or 18 miles southwest of Laramie, moving
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Hattie Reservoir, Hutton Lake and Woods Landing-Jelm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4108 10595 4122 10601 4134 10576 4113 10566
TIME...MOT...LOC 1950Z 245DEG 13KT 4118 10590

Mokry
Special weather statement, Jun 16, 2:05 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
205 PM MDT Sun Jun 16 2019

WYZ117-118-162045-
Central Laramie County WY-South Laramie Range Foothills WY-
205 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
245 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 26 miles northeast of Laramie, moving northeast at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 29 and
40.

LAT...LON 4135 10513 4153 10526 4164 10492 4141 10482
TIME...MOT...LOC 2005Z 241DEG 18KT 4149 10512

Mokry
Special weather statement, Jun 16, 2:14 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
214 PM MDT Sun Jun 16 2019

WYZ116-117-162100-
South Laramie Range WY-South Laramie Range Foothills WY-
214 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 300 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Buford, or 20 miles southeast of Laramie, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Campground, Buford, Crystal Lake Reservoir and Vedauwoo
Campground.

This includes Interstate 80 in Wyoming between mile markers 331 and
345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Crystal Lake Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4118 10537 4114 10509 4100 10520 4100 10541
TIME...MOT...LOC 2014Z 282DEG 12KT 4110 10530

Mokry
Special weather statement, Jun 16, 2:47 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
247 PM MDT Sun Jun 16 2019

WYZ106-107-162115-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
247 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLATTE COUNTY UNTIL
315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Westview Circle, or 8 miles west of Wheatland, moving southeast at 20
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Chugcreek, Lakeview North, Westview Circle and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 76 and
83.

LAT...LON 4201 10526 4217 10514 4207 10487 4192 10507
TIME...MOT...LOC 2046Z 300DEG 16KT 4206 10512

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:38 PM MDTSpecial Weather StatementCYSPlatte37 min
Jun 16, 1:45 PM MDTSpecial Weather StatementCYSAlbany45 min
Jun 16, 1:51 PM MDTSpecial Weather StatementCYSAlbany39 min
Jun 16, 2:05 PM MDTSpecial Weather StatementCYSLaramie40 min
Jun 16, 2:26 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jun 16, 2:47 PM MDTSpecial Weather StatementCYSPlatte28 min
Jun 16, 3:11 PM MDTSpecial Weather StatementCYSPlatte19 min
Jun 16, 3:25 PM MDTSevere Thunderstorm WarningCYSPlatte35 min
Jun 16, 3:31 PM MDTSpecial Weather StatementCYSPlatte14 min
Jun 16, 3:32 PM MDTSpecial Weather StatementCYSPlatte13 min
Jun 16, 5:45 PM MDTSpecial Weather StatementCYSConverse15 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.